Skip main navigation

Torsade de pointes, also called atypical ventricular tachycardia (AVT), was diagnosed in 10 patients, nine on antiarrhythmic therapy and one with acute central nervous system damage. Four patients received quinidine and five disopyramide, either alone or in combination with amiodarone. AVT was dose-dependent in some, but in others, it started shortly after initiation of drug therapy (idiosyncrasy). All patients had QT prolongation longer than 0.60 second immediately before the onset of AVT. This measurement appeared to be a more sensitive predictor of the development of AVT than QTc prolongation or QRS widening. All patients also showed bradycardia before AVT onset. After therapy, the QT immediately decreased, while QTc and QRS remained prolonged for longer periods. Isoproterenol was effective in five of seven patients, but was contraindicated in two others. Ventricular pacing was used in four patients, including the two who did not respond to isoproterenol, and this abolished AVT promptly. Isoproterenol or pacing appear to be the therapy of choice for AVT, while the conventional drugs used to treat the usual form of ventricular tachycardia are not only ineffective, but even contraindicated.

eLetters(0)

eLetters should relate to an article recently published in the journal and are not a forum for providing unpublished data. Comments are reviewed for appropriate use of tone and language. Comments are not peer-reviewed. Acceptable comments are posted to the journal website only. Comments are not published in an issue and are not indexed in PubMed. Comments should be no longer than 500 words and will only be posted online. References are limited to 10. Authors of the article cited in the comment will be invited to reply, as appropriate.

Comments and feedback on AHA/ASA Scientific Statements and Guidelines should be directed to the AHA/ASA Manuscript Oversight Committee via its Correspondence page.